Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 72, NWS Mobile, AL

March 4, 2008Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 4, 2008, 1:19 AM CST for Wilcox County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2008, 1:19 AM CST (07:19 UTC)
Expired
Mar 4, 2008, 2:00 AM CST
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 131 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 9:56 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 040719
SVRMOB
ALC131-040800-
/O.NEW.KMOB.SV.W.0072.080304T0719Z-080304T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
119 AM CST TUE MAR 4 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CAMDEN...

* UNTIL 200 AM CST

* AT 117 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF LAMISON TO SUNNY SOUTH...OR ALONG A LINE
  EXTENDING FROM 12 MILES SOUTHEAST OF LINDEN TO 17 MILES            
  NORTHEAST OF GROVE HILL...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PINE HILL...LAMISON...KIMBROUGH AND ANNE MARIE BY 125 AM CST...
  YELLOW BLUFF...PRAIRIE...GASTONBURG AND CATHERINE BY 135 AM CST...
  REHOBOTH AND ALBERTA BY 140 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3222 8735 3222 8732 3206 8715 3206 8705
      3189 8766 3203 8767 3203 8764 3214 8764
      3216 8754 3229 8751 3229 8743
TIME...MOT...LOC 0719Z 244DEG 35KT 3222 8761 3194 8764

$$
1 follow-up statement
000 
WWUS54 KMOB 040734
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
134 AM CST TUE MAR 4 2008

ALC131-040800-
/O.CON.KMOB.SV.W.0072.000000T0000Z-080304T0800Z/
WILCOX AL-
134 AM CST TUE MAR 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR NORTHERN WILCOX COUNTY...

AT 129 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
ALBERTA TO PRAIRIE...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF 
LINDEN TO 13 MILES NORTHWEST OF CAMDEN...MOVING NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  REHOBOTH...MILLERS FERRY AND ALBERTA BY 140 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3222 8735 3222 8732 3211 8722 3203 8748
      3207 8758 3216 8759 3216 8754 3229 8751
      3229 8743
TIME...MOT...LOC 0734Z 244DEG 35KT 3239 8748 3211 8743

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 8:23 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 3, 8:23 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
823 PM CST MON MAR 3 2008

.SHORT TERM UPDATE (TONIGHT)...DEEPEST PRESSURE FALLS MOVING ACROSS
NORTHERN ALABAMA AND CENTRAL TENNESSEE RIGHT NOW AHEAD OF THE
SURFACE LOW...WITH A 1.5 MB/3 HR NEGATIVE AXIS JUST WEST OF OUR AREA
AHEAD OF THE SURFACE TROUGH.  MARINE LAYER MOVED FAR ENOUGH INLAND
TODAY TO BRING DOWN THE INSTABILITY ENOUGH TO KEEP THE STRONGEST
UPDRAFTS LIMITED TO THE WEST/NORTHWEST OR OUR AREA EARLY THIS
EVENING.  HOWEVER, EVEN THOUGH THERE HAS BEEN A CATEGORY DOWNGRADE
IN THE CONVECTIVE OUTLOOK FROM MODERATE TO SLIGHT RISK, WE STILL
NOTE THE KMOB VAD WIND PROFILES ARE STILL SUPPORTIVE OF STRONGLY
ROTATING UPDRAFTS.  THE POTENTIAL IS THERE FOR SEVERE STORMS IF WE
GET A DECENT SHOT OF INSTABILITY.  HOWEVER, RIGHT NOW THE
INSTABILITY IS DEFINITELY LIMITED TO THE EAST OVER MUCH OF OUR AREA
RIGHT NOW.

FOR THE NEXT FEW HOURS...THE MAIN THREAT OF ISOLATED SUPERCELLS WILL
BE ACROSS OUR NORTHWESTERN ZONES CLOSER TO THE AXIS OF SOMEWHAT
GREATER INSTABILITY AND CLOSER TO THE GREATER DYNAMIC FORCING ALONG
THE 850 MB JET AXIS. THE 00Z SLIDELL HODOGRAPH WAS VERY STREAMWISE
WITH 728 M2/S2.  MOST OF THAT SHEAR IS IN THE LOWEST 1.5 KM.  A KEY
INGREDIENT THAT IS LACKING (SO FAR) IS THE INSTABILITY.  IT APPEARS
THE ONSET OF OUR MAIN SEVERE WEATHER THREAT WILL LIKELY BE LATE
TONIGHT AS THE SQUALL LINE AHEAD OF THE FRONT MOVES IN FROM THE WEST
AND THE COLD POOL STARTS TO ACCELERATE TOWARDS I-65.  THAT WOULD
MEAN THE PRIMARY MODE FOR SEVERE STORMS WOULD BE IN BOWING SEGMENTS
ALONG THE LINE...STRAIGHT LINE WIND DAMAGE WITH ISOLATED TORNADOES
LATE TONIGHT.

ALSO..GETTING SOME MINOR COASTAL FLOODING REPORTED ALONG THE HIGHWAY
90 CAUSEWAY BETWEEN MOBILE AND SPANISH FORT.  MOST LIKELY DUE TO
SPLASH OVER GIVEN THE STRONG SOUTHEAST WINDS AND THAT WE ARE NEAR
HIGH TIDE.  ISSUED A COASTAL FLOOD STATEMENT ADDRESSING THAT ISSUE
FOR THE NEXT FEW HOURS.  /05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING
     ZONES: MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&

/05
Hazardous weather outlook, Mar 3, 10:45 AM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
1045 AM CST MON MAR 3 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041700-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1045 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER INTERIOR SECTIONS OF
SOUTHEAST MISSISSIPPI TO SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE FOR TONIGHT AND EARLY TUESDAY.

A POWERFUL UPPER LEVEL STORM SYSTEM WILL CONTINUE EASTWARD THROUGH
TEXAS TODAY...ALLOWING LOW PRESSURE OVER EASTERN TEXAS INTO
SOUTHWEST ARKANSAS TO DEVELOP. THE LOW IS FORECAST TO MOVE NORTHEAST
TO NORTHERN MISSISSIPPI TONIGHT AND INTO CENTRAL OR WESTERN
TENNESSEE TUESDAY MORNING. AS THIS OCCURS...AN INCREASING SOUTH TO
SOUTHEASTERLY WIND FLOW WILL DEVELOP OVER THE AREA...WITH SUSTAINED
WINDS OF 15 TO 25 MPH EXPECTED TODAY AND TONIGHT. SOME GUSTS OF 30
TO 35 MPH WILL BE POSSIBLE...ESPECIALLY FOR THE COASTAL ZONES.

THESE STRONG WINDS COMBINE WITH STRONG SOUTHWEST WINDS INCREASING TO
55 TO 65 KNOTS ABOUT 5000 FEET. THIS CHANGE IN WIND DIRECTION
AND INCREASED SPEED...ALONG WITH THE PRESENCE OF STRONG UPPER LEVEL
DYNAMICS ALOFT MOVING IN FROM THE WEST...SUGGESTS THAT A POTENTIAL
OUTBREAK IN SEVERE THUNDERSTORMS IS INCREASING.

LOOK FOR THE POTENTIAL OF SCATTERED SUPERCELL STORMS WITH ISOLATED
TORNADOES POSSIBLE OVER THE WESTERN ZONES...PRIMARILY MISSISSIPPI
AND EXTREME WESTERN ALABAMA BY LATE THIS AFTERNOON AND INTO THE
EARLY EVENING IN ADVANCE OF THE SQUALL LINE THAT WILL BE JUST AHEAD
OF THE APPROACHING FRONTAL BOUNDARY. EXPECT THE SQUALL LINE TO MOVE
ACROSS THE MISSISSIPPI ZONES DURING THE LATE EVENING HOURS...BETWEEN
9 PM AND MIDNIGHT...THEN INTO AND ACROSS SOUTHWEST ALABAMA AND THE
WESTERN FLORIDA PANHANDLE AFTER MIDNIGHT. THE SQUALL LINE EXITS THE
REGION BETWEEN 6 AM 9 AM TUESDAY MORNING. WIDESPREAD AND POSSIBLY
SIGNIFICANT WIND DAMAGE IS A CONCERN WITH THE LINE...ESPECIALLY IN
BOWING LINE SEGMENTS. ALSO...ISOLATED TORNADOES ALONG THE LINE
CANNOT BE RULED OUT.

THE INCREASED WINDS IN ADVANCE OF THE APPROACHING SYSTEM WILL RESULT
IN BUILDING SEAS THIS AFTERNOON AND TONIGHT...MAKING FOR HAZARDOUS
CONDITIONS FOR SMALL CRAFT OPERATORS. THE STRONG SOUTHERLY WINDS
WILL ALSO BRING A HIGH RISK OF DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY AND TONIGHT. STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME LINGERING AFFECTS OF THE SYSTEM THAT WILL MOVE ACROSS THE
REGION ON DAY ONE CONTINUE THROUGH AROUND 9 AM TUESDAY...BUT THE
STRONGER STORMS WILL MOVE EAST OF THE AREA BY LATE MORNING. IN THE
WAKE OF THE SYSTEM...A STRONG WEST TO NORTHWEST WIND FLOW AND HIGH
SEAS WILL MAINTAIN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH
EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT
FOR POSSIBLE ACTIVATION BEGINNING LATE TODAY AND CONTINUING
OVERNIGHT TONIGHT...ESPECIALLY DURING THE EVENING HOURS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 7:47 PM CSTCoastal Flood StatementMOB7 hr
Mar 3, 11:21 PM CSTSevere Thunderstorm WarningMOBWashington39 min
Mar 3, 11:31 PM CSTTornado WarningMOBChoctaw25 min
Mar 3, 11:53 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Mobile, Washington67 min
Mar 4, 12:59 AM CSTSevere Thunderstorm WarningMOBMobile, Washington46 min
Mar 4, 1:25 AM CSTSevere Thunderstorm WarningMOBMobile50 min
Mar 4, 1:48 AM CSTSevere Thunderstorm WarningMOBMobile, Washington27 min
Mar 4, 2:10 AM CSTSpecial Marine WarningMOB65 min
Mar 4, 3:11 AM CSTSpecial Marine WarningMOB64 min
Mar 4, 4:08 AM CSTSpecial Marine WarningMOB67 min
Mar 4, 4:18 AM CSTSpecial Marine WarningMOB57 min
Mar 4, 5:11 AM CSTSpecial Marine WarningMOB64 min
Mar 4, 6:11 AM CSTSpecial Marine WarningMOB49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.